Alert archive / Oklahoma / High Wind Warnings in 2020

High Wind Warning 3, NWS Norman, OK

May 24, 202011 counties in Oklahoma

NWS Norman, OK issued this high wind warning at May 24, 2020, 2:44 AM CDT for 11 counties in Oklahoma. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2020, 2:44 AM CDT (07:44 UTC)
Expired
May 24, 2020, 4:19 AM CDT
In force
95 min
Issued by
NWS Norman, OK

Counties Alfalfa County, OK, Blaine County, OK, Custer County, OK, Dewey County, OK, Garfield County, OK, Grant County, OK, Kay County, OK, Major County, OK, Noble County, OK, Washita County, OK, Woods County, OK

The radar

The Vance AFB radar (KVNX), 54 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 7.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2884 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2020-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2884 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

176 
WWUS74 KOUN 240744
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
244 AM CDT Sun May 24 2020

OKZ005>008-011>013-015>017-022-241100-
/O.NEW.KOUN.HW.W.0003.200524T0744Z-200524T1100Z/
Woods-Alfalfa-Grant-Kay-Major-Garfield-Noble-Dewey-Custer-Blaine-
Washita-
Including the cities of Alva, Cherokee, Helena, Carmen, Medford, 
Pond Creek, Lamont, Wakita, Ponca City, Blackwell, Fairview, 
Enid, Perry, Seiling, Vici, Taloga, Leedey, Weatherford, Clinton,
Watonga, Geary, Okeene, Cordell, Burns Flat, and Sentinel
244 AM CDT Sun May 24 2020

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM CDT EARLY THIS
MORNING...

* WHAT...Southwest to southeast winds of 40 to 50 mph with gusts
  to 65 mph possible.

* WHERE...Portions of northern, northwest and western Oklahoma.

* WHEN...Until 6 AM CDT early this morning.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Some power outages are expected. Travel will be difficult,  
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Some areas in the warning may experience
  heat bursts, which will result in a rapid rise in temperature to
  go along with the potentially damaging winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
1 follow-up statement
929 
WWUS74 KOUN 240919
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
419 AM CDT Sun May 24 2020

OKZ005>008-011>013-015>017-022-241030-
/O.CAN.KOUN.HW.W.0003.000000T0000Z-200524T1100Z/
Woods-Alfalfa-Grant-Kay-Major-Garfield-Noble-Dewey-Custer-Blaine-
Washita-
Including the cities of Alva, Cherokee, Helena, Carmen, Medford, 
Pond Creek, Lamont, Wakita, Ponca City, Blackwell, Fairview, 
Enid, Perry, Seiling, Vici, Taloga, Leedey, Weatherford, Clinton,
Watonga, Geary, Okeene, Cordell, Burns Flat, and Sentinel
419 AM CDT Sun May 24 2020

...HIGH WIND WARNING IS CANCELLED...

Winds have decreased across the area, therefore the high wind
warning has been cancelled. A few gusts of 30 to 40 mph may still
occur through 5 am.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this high wind warning went out at May 23, 1:56 PM CDT, 12 hours 48 minutes earlier.

Area forecast discussion, May 23, 1:56 PM CDT, 12 hours 48 minutes before
Area Forecast Discussion
National Weather Service Norman OK
156 PM CDT Sat May 23 2020

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Sunday)
Issued at 151 PM CDT Sat May 23 2020

Breezy south winds continue across portions of western and northwestern
OK this afternoon, as a lee low deepens over eastern CO. The pressure
gradient and momentum transfer across this area will continue to result
in these breezy conditions until sunset. Even then, winds will remain
elevated as a LLJ develops tonight. On satellite, subtle mid to upper
level ascent can be seen moving out of the Big Bend region. Cumulus is
becoming more apparent ahead of dryline south of Lubbock, and along
the dryline west of Lubbock into the central TX panhandle. The most
likely scenario appears to be for a cluster of storms to develop near
LUB and then move east into SW/W OK and western OK later tonight.
There's a small chance additional deep moist convection could develop
further north along the dryline near AMA and move into W/NW OK but only
isolated coverage would be expected given stronger CIN and weaker
forcing there. Main concern will be very large hail before 10 PM for
portions of extreme SW OK and W N TX if storms maintain intensity.
Otherwise, a weakening trend can likely be expected as they move into
stable airmass overnight.

It's a bit unclear how long the convection will persist tonight, but
considering the previously mentioned LLJ current thoughts are it will
remain and be somewhere near central and southern OK by sunrise. With
some hints at additional mid level WAA, it could even persist through
the morning hours Sun for a small area. Most of Sunday will remain dry
until the evening again, as the dryline and stalling cold front
initiate storms over the panhandles and perhaps extreme NW OK.

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 151 PM CDT Sat May 23 2020

The long term period will be dominated by an upper low that is
forecast to develop out of the trough approaching our area Sunday
night into Monday. Widespread showers and thunderstorms are expected
Monday as a shortwave rounds the base of the upper trough and moves
northward over our area. After Monday it is difficult to pinpoint
any specific period when the heaviest or most widespread rain
will occur as the upper low meanders somewhere over or near the
area. It will all likely depend on day to day mesoscale details
(i.e. boundary locations, airmass recovery) and the exact location
of the upper low which are all hard to predict several days out.
However, with several rounds of rain and thunderstorms expected,
cumulative rainfall totals by the end of the week could exceed
three or four inches across portions of southern and eastern
Oklahoma. Given wet antecedent conditions for much of this area,
flooding is a definite concern, but will depend on exactly where
the axis of heaviest rain sets up.

Widespread clouds and rain will help keep temperatures well below
normal for much of the period. Highs will likely be in the 70s for
much of the week, with lows in the 60s.

Ware

&&

.AVIATION...
(18Z TAFS)
Issued at 1244 PM CDT Sat May 23 2020

Main concern this aviation forecast will be for showers and
thunderstorms to move in from the west later tonight into early
Sunday morning. With the exception of WWR and PNC, most terminals
have at least a 30% chance so went ahead and included PROB30s for
TSRA. The storms should weaken so the threat of large hail
shouldn't impact any of the terminals. Generally, mid to upper
cloud cover expected after the precipitation with some LLWS around
9-12Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  85  68  82  65 /  10  40  20  70
Hobart OK         88  66  86  64 /   0  60  20  80
Wichita Falls TX  88  68  85  65 /  20  50  20  70
Gage OK           91  65  89  59 /  10  30  20  80
Ponca City OK     87  70  85  66 /   0  20  20  80
Durant OK         86  69  84  66 /  60  30  20  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...03
LONG TERM....08
AVIATION...03
Hazardous weather outlook, May 23, 1:59 PM CDT, 12 hours 45 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
159 PM CDT Sat May 23 2020

OKZ004>048-050>052-TXZ083>090-241900-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
159 PM CDT Sat May 23 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...

By late this afternoon isolated to widely scattered thunderstorms
are expected to develop along a dryline located across the
eastern portions of the Oklahoma and Texas panhandles. These
storms will then move east toward southwestern Oklahoma and
western north Texas during the evening hours. Very large hail and
damaging wind gusts will be the main hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Thunderstorms are expected to continue off and on through next
Friday. There is a Slight Risk for severe storms across far
western Oklahoma and a small part of western north Texas Sunday.

.Heavy rain...
Heavy rainfall is possible Sunday night into Monday. Heavy rainfall
may lead to flooding.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 23, 11:28 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1128 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     TSTM WND GST     3 W MEDICINE PARK       34.73N 98.56W
05/23/2020  M63 MPH          COMANCHE           OK   MESONET

&&

MDAY
Local storm report, May 23, 11:47 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1147 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND GST     1 W ELGIN               34.78N 98.31W
05/23/2020  E60 MPH          COMANCHE           OK   TRAINED SPOTTER

&&

MDAY
Local storm report, May 24, 1:03 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
103 AM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     TSTM WND DMG     1 WSW MIDWEST CITY      35.45N 97.41W
05/24/2020                   OKLAHOMA           OK   EMERGENCY MNGR

            POWERLINE DOWN.

&&

MDAY
Special weather statement, May 24, 1:59 AM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
159 AM CDT Sun May 24 2020

OKZ028-030>032-040>043-046>048-050>052-240745-
Love OK-Atoka OK-Pottawatomie OK-Garvin OK-Marshall OK-Hughes OK-
McClain OK-Seminole OK-Coal OK-Carter OK-Johnston OK-Pontotoc OK-
Murray OK-Bryan OK-
159 AM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR east central Love...southwestern
Atoka...south central Pottawatomie...northeastern Garvin...
Marshall...western Hughes...southeastern McClain...Seminole...western
Coal...east central Carter...Johnston...Pontotoc...eastern Murray and
northwestern Bryan Counties Until 245 AM CDT...

AT 158 AM CDT, strong thunderstorms were along a line extending from
4 miles southeast of Brooksville to near Lebanon, moving east at 35
MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

LAT...LON 3387 9660 3388 9659 3390 9659 3390 9663
      3392 9666 3391 9668 3388 9668 3389 9689
      3394 9690 3396 9692 3394 9697 3395 9697
      3523 9698 3529 9644 3529 9637 3386 9636
TIME...MOT...LOC 0658Z 267DEG 31KT 3516 9690 3399 9690

Zwink
Local storm report, May 24, 2:15 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
215 AM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 AM     NON-TSTM WND GST VANCE AIR FORCE BASE    36.34N 97.90W
05/24/2020  M62 MPH          GARFIELD           OK   ASOS

&&

SC
Local storm report, May 24, 2:30 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
230 AM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     NON-TSTM WND GST 1 SSW CHEROKEE          36.74N 98.36W
05/24/2020  M61 MPH          ALFALFA            OK   MESONET

&&

SC

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:32 PM CDTSpecial Weather StatementOUNRoger Mills28 min
May 23, 7:59 PM CDTSpecial Weather StatementOUNRoger Mills31 min
May 23, 8:30 PM CDTSpecial Weather StatementOUNRoger Mills30 min
May 23, 9:08 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson, Tillman52 min
May 23, 9:15 PM CDTSpecial Weather StatementOUNBeckham30 min
May 23, 9:20 PM CDTSevere Thunderstorm WarningOUNTillman40 min
May 23, 9:43 PM CDTSpecial Weather StatementOUNCuster, Greer, Kiowa, Washita32 min
May 23, 9:56 PM CDTSevere Thunderstorm WarningOUNComanche, Greer, Jackson, Kiowa, Tillman, Washita49 min
May 23, 10:00 PM CDTSpecial Weather StatementOUNTillman30 min
May 23, 10:08 PM CDTSevere Thunderstorm WarningOUNComanche, Jackson, Tillman52 min
May 23, 10:11 PM CDTSpecial Weather StatementOUNCuster, Dewey, Washita34 min
May 23, 10:27 PM CDTSpecial Weather StatementOUNTillman33 min
May 23, 10:43 PM CDTSpecial Weather StatementOUNCaddo, Comanche, Kiowa32 min
May 23, 11:03 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Kiowa, Tillman42 min
May 23, 11:09 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Custer, Kiowa, Washita51 min
May 23, 11:22 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Comanche, Cotton, Grady, Kiowa and 3 more38 min
May 23, 11:57 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Cleveland, Comanche, Garvin, Grady and 3 more48 min
May 24, 12:42 AM CDTSevere Thunderstorm WarningOUNCleveland, Lincoln, McClain, Oklahoma, Pottawatomie48 min
May 24, 1:14 AM CDTSevere Thunderstorm WarningOUNCleveland, Garvin, Johnston, McClain, Murray, Pontotoc and 1 more46 min
May 24, 1:59 AM CDTSpecial Weather StatementOUNJohnston, Marshall, Pontotoc, Pottawatomie, Seminole46 min
May 24, 2:47 AM CDTSpecial Weather StatementOUNAtoka, Bryan, Coal, Hughes, Seminole43 min
May 24, 3:34 AM CDTSpecial Weather StatementOUNAtoka26 min
May 24, 7:37 AM CDTSpecial Weather StatementOUNOklahoma23 min
May 24, 9:04 AM CDTSpecial Weather StatementOUNNoble41 min
May 24, 9:52 AM CDTSpecial Weather StatementOUNPayne23 min
May 24, 2:29 PM CDTSpecial Weather StatementOUNBryan46 min
May 24, 2:47 PM CDTSpecial Weather StatementOUNMarshall43 min
May 24, 3:36 PM CDTSpecial Weather StatementOUNMarshall24 min
May 24, 3:59 PM CDTSpecial Weather StatementOUNMarshall31 min
May 24, 5:03 PM CDTSpecial Weather StatementOUNLove27 min
May 24, 5:09 PM CDTSpecial Weather StatementOUNAtoka36 min
May 24, 6:51 PM CDTSpecial Weather StatementOUNHughes24 min

Nearby

High Wind Warnings in Oklahoma, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.